All Title Author
Keywords Abstract

Publish in OALib Journal
ISSN: 2333-9721
APC: Only $99

ViewsDownloads

Relative Articles

More...

A Case of Trastuzumab-Associated Cardiomyopathy Presenting as an Acute Coronary Syndrome: Acute Trastuzumab Cardiotoxicity

DOI: 10.1155/2013/473979

Full-Text   Cite this paper   Add to My Lib

Abstract:

Trastuzumab is a monoclonal antibody highly effective in the treatment of several cancers, but its use is associated with cardiac toxicity which usually responds to cessation of the drug and/or medical therapy. We present an unusual case of acute cardiac toxicity temporally related to administration of trastuzumab in which the clinical presentation suggested an acute coronary syndrome. Coronary angiography, however, demonstrated minimal epicardial disease, but new wall motion abnormalities. Furthermore, the patient did not respond to withdrawal of the drug or medical therapy for heart failure. 1. Introduction Trastuzumab is a monoclonal antibody part of standard medical therapy for both early and advanced breast cancer in individuals whose tumors overexpress the human epidermal growth factor receptor 2 (HER2) protein [1]. HER2 is overexpressed in other tumor types as well, including gastric, endometrial, and lung. Its overexpression portends a poor prognosis [2]. Trastuzumab significantly improves both disease-free survival and overall survival among women with HER2-positive breast cancer [1, 3]. Cardiotoxicity has been reported to occur with trastuzumab when administered alone and in combination with antineoplastic agents, particularly anthracyclines [4]. The risk of cardiotoxicity with trastuzumab has been reported to be 4% with monotherapy and 27% when administered in combination with an anthracycline and cyclophosphamide. However, clinical trials of trastuzumab have typically enrolled younger women without cardiac comorbidities who do not represent most of the women treated for breast cancer. Analysis of the Surveillance, Epidemiology, and End Results-(SEER-) Medicare-linked database found an absolute 14% higher adjusted incidence of cardiac complications (heart failure or cardiomyopathy) in older women (mean age 76 years) undergoing treatment with trastuzumab and an absolute 23.8% higher rate in those undergoing treatment with both trastuzumab and anthracycline for breast cancer [5]. Therefore, the incidence of cardiotoxicity is much higher in a “real-world” analysis than previously published in clinical trials. Importantly, unlike anthracycline-induced toxicity, trastuzumab-associated toxicity usually responds to standard heart failure treatment or the discontinuation of trastuzumab, and there is no evidence that the toxicity is dose related [6]. 2. Case Presentation We report a case of trastuzumab-associated cardiotoxicity, initially manifesting as an acute coronary syndrome (ACS), in a 59-year-old male with metastatic adenocarcinoma of the

References

[1]  D. Slamon, W. Eiermann, N. Robert, et al., “Adjuvant trastuzumab in HER2-positive breast cancer,” New England Journal of Medicine, vol. 365, pp. 1273–1283, 2011.
[2]  A. N. Garratt, C. ?zcelik, and C. Birchmeier, “ErbB2 pathways in heart and neural diseases,” Trends in Cardiovascular Medicine, vol. 13, no. 2, pp. 80–86, 2003.
[3]  D. J. Slamon, B. Leyland-Jones, S. Shak et al., “Use of chemotherapy plus a monoclonal antibody against HER2 for metastatic breast cancer that overexpresses HER2,” New England Journal of Medicine, vol. 344, no. 11, pp. 783–792, 2001.
[4]  D. L. Keefe, “Trastuzumab-associated cardiotoxicity,” Cancer, vol. 95, no. 7, pp. 1592–1600, 2002.
[5]  J. Chen, J. B. Long, A. Hurria, C. Owusu, R. M. Steingart, and C. P. Gross, “Incidence of heart failure or cardiomyopathy after adjuvant trastuzumab therapy for breast cancer,” American College of Cardiology, vol. 60, no. 24, pp. 2504–2512, 2012.
[6]  D. Cardinale, A. Colombo, R. Torrisi et al., “Trastuzumab-induced cardiotoxicity: clinical and prognostic implications of troponin I evaluation,” Journal of Clinical Oncology, vol. 28, no. 25, pp. 3910–3916, 2010.
[7]  K. B. Ribeiro, C. H. Miranda, J. M. Andrade et al., “Trastuzumab-induced myocardiotoxicity mimicking acute coronary syndrome,” Case Reports in Oncology, vol. 5, pp. 125–133, 2012.
[8]  C. M. Tu, K. M. Chu, S. P. Yang, S. M. Cheng, and W. B. Wang, “Trastuzumab (Herceptin)-associated cardiomyopathy presented as new onset of complete left bundle-branch block mimicking acute coronary syndrome: a case report and literature review,” American Journal of Emergency Medicine, vol. 27, no. 7, pp. 903.e1–903.e3, 2009.
[9]  L. Pentassuglia and D. B. Sawyer, “The role of Neuregulin-1beta/ErbB signaling in the heart,” Experimental Cell Research, vol. 315, no. 4, pp. 627–637, 2009.

Full-Text

comments powered by Disqus

Contact Us

service@oalib.com

QQ:3279437679

WhatsApp +8615387084133

WeChat 1538708413